Weight Loss
Moderators: coach_k, spoiled_candy, devilish_patsy, nycgirl, Mollybygolly


birth control?


Quote  |  Reply

I've been trying to lose weight and in the last month I've only lost 2lbs. I've changed my eating habits completely and started exercising 6 days a week. Could my birth control be hindering my weight loss? I'm not sexually active so discontinuing the pill would not be a problem. I would appreciate any advice y'all give me :)

Edited Feb 13 2012 17:27 by cellophane_star
Reason: Moved to Weight Loss forum
7 Replies (last)

Birth control alters your hormonal levels but I don't think to the point where it would prevent you from losing weight. You can always check the side effects to be sure, but I doubt it.

#2  
Quote  |  Reply
I don't think so birth control pills may prevent weight loss. It was a problem of past when the pills had high hormone levels. But now pills have considerably low hormones.

2 lbs in a month is not bad progress at all that is losing 0.5 lbs a week.

What are you eating? What are your stats? What exercise are you doing?

All of these more likely related then birth control.

 

To start with - 2 lbs a month is definitely progress.  I can understand the frustration though if you want to be losing more. 

Though I don't know you're stats or how many calories you're eating every day, I'm going to differ with the first posters on this one.  As a qualifier- I'm not an MD and I can only speak from personal experience. From 16 to 25 I was on and off birth control.  I tried several different pills, including Ortho Tri-Cyclenx2, Ortho-Cyclen, Yasmin, Loestrin FE, and Mircette (the last one in conjunction with Accutaine- I only lasted a month on the pill before it became unbearable, I gained 7 lbs in 4 weeks and had crippling mood swings).

The pill was effective for me -I never got pregnant- but every time I started a new pill I gained 10-15 lbs with no change in diet or exercise (I was a varsity athlete in HS and College).  The weight was near impossible to get rid of until I stopped taking the pill.  Once I stopped, the weight dropped off, again, with no change in diet or exercise.  I also had significant issues with mood swings and a completely depressed sex drive -on all pills-, but those don't really apply here.

My advice?  Talk to the MD who prescribed the pills in the first place.  You said you're not sexually active, so I'm assuming there was another reason they were prescribed.  Also, take stock of your diet/exercise routine.  There might be things you can do to create more effective weight loss (assuming weight loss is appropriate, you don't give your stats.).  If you do decide to go off the pill < mothering> Remember to use alternate forms of birth control if yada yada yada.  Getting pregnant won't make it any easier to lose weight </ mothering>.

 

Good luck.

 

#5  
Quote  |  Reply
First off there is no scientific/medical evidence that suggests that being on birth control causes weight gain. The most you will gain directly from the pill is 2-5lbs of WATER weight but if you are well hydrated you won't get the bloat. Lots of people blame weight gain on the pill but keep in mind that lots of people go on the pill when their hormones are already changing (I'm not saying everyone, but lots). For example lots of college aged teens/young adults go on at a time when their metabolisms are slowing down, they are entering stressful situations with school, and have increased responsibility (more stress) and eating healthy is harder when on the run. I will tell you that birth control can make it harder to develop muscle but it doesn't actually make you gain weight. I have been on four brands and my skin ended up reaction badly to two of them but the one I'm on now I have had no trouble losing weight on. Maybe focus on increasing your activity and reevaluating your calorie intake? It takes a while and commitment to losing weight and you are well on your way :)

I had a similar problem last fall. I was counting my calories, exercising, but I was only seeing about 2lbs lost per month on the scale.

My problem was that I wasn't sleeping enough and I was very stressed out.  Stress and sleeplessness can absolutely hinder your weight loss progress regardless of the calories you (don't) eat.  Make sure you're getting enough sleep that you feel refreshed and if you're feeling stressed, read up on ways to manage stress or make lifestyle changes that alleviate the stress you're feeling.  I began meditating several times a week, do breathing exercises that help me to relax, and began a new career job in my field that has enabled me to free myself of my worries about my finances and not being able to support myself as a young adult (I'm 24).

Birth control pills may not directly make you gain weight but, for me, at least, they did so indirectly.  By altering my hormones, birth control pills made me *hungry*.  A lot more than I was before them (and I started in my thirties so it had nothing to do with adolescent hormonal changes).  Unsurprisingly, this made me eat more.   And, when you eat more, you gain weight.

7 Replies
Advertisement
Advertisement